Posted by Craig on June 08, 1999 at 09:35:29
Five months ago I underwent treatment for bilateral retinal detachment. I live in South Africa and have been wondering if other places in the world have more advanced techniques than we have available to us here and should I be visiting such places for consultation/treatment?
I have been short-sighted since 9 years old and currently wear soft contact lenses for L-6.5 and R-7.5. I am now 28 and experienced spontaneous tears in my retinas simultaneously. I was operated on within a couple of days. The surgeon used the buckling technique to re-attach the retina for the serious tears and laser treatment to suture the numerous smaller ones.
Fortunately the operations were largely successful. However I occassionaly get flashing and black spots appearing in my peripheral vision where the largest tear was. My opthamologist says that the retina has reattached and that this flashing is probably as consequence to the vitreous pulling slightly away from the retina. Four months after the operation he also noticed further degeneration that if worsened would require more laser treatment.
In addition I have a large number of floaters (increased since the operation) which I have had for as long as I can remember. Can floaters be removed?
Thank you for your time.
Posted by hfhs md - NI on June 08, 1999 at 09:46:47
Bilateral retinal detachments are uncommon but can be associated with high myopia, trauma and certain inherited retinal degenerations.
Buckling is porbably the most common technique for treating retinal detachments and has a very high success rate. Laser can treat tears in the retina to help revent retinal detachments.
The floaters are common in patients with myopia and in patients who have had retinal detachments. The floaters can be removed with a vitrectomy, a different surgery for retinal detachment. However, this is not done for floaters as the risk from the surgery is greater than the problem with floaters. You will have to get used to these floaters. IF there is any sudden increase in floaters, you need to see your doctor for a possible recurrence of detachment or tear.
Flahsing lights are probably related to pulling on the retinal by the vitreous and if it inceases, this should also be reported.
This information is for educational purposes only. Please continue followup with your ophthalmologist for treatment.
Posted by Craig on June 09, 1999 at 04:37:11
Does it sound as if I have been receiving the correct diagnosis and treatment? Should I be looking to get other opinions from leading medical centres in retinal detachment elsewhere in the world than South Africa? Is there anything more that can be done?
My opthamologist has said that my retina will always be vulnerable to tearing and I can never again do anything that will give a jolt to my head/eyes, for example, sky-diving, bungee jumping, rally driving, contact sports, martial arts, etc. Is this true, must I just accept that my life is now restricted?
My concern is that I do not wish to just accept what I have without exploring the possibility that elsewhere there have been advances made to help with this.
Thanks and regards,
Posted by HFHS MD - NI on June 09, 1999 at 09:22:57
From your description, it seems like you have been receiving good treatment. It probably is wise to restrict major physical activity which could result if eye trauma since this can increase the risk of a retinal detachment.
For more piece of mind, you can always get another opinion. Without examining you, I cannot say if it will result in any different treatment. You can ask your doctor for a referral to a nearby well known retina specialist.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.